Back to all discussions

Arava

I was on arava for a couple months and my hair started falling out and my stomach hurt so bad I thought I needed my gallbladder out. They took me off of it in September but it's December and my hair is still falling out. Will it ever stop? Will it grow back once the med is out of my system?

  1. Hi hillblueeyes1717. I am sorry you experienced such strong side effects on Arava. In theory, your hair should grow back as soon as your body has recovered from the Arava side effects. I would suggest you let your rheumatologist know what's going on if you are still experiencing hair loss into January. Here is some information on Arava that you may already be familiar with, but I wanted to share it with you, just in case -- https://rheumatoidarthritis.net/treatment/arava/. Some data on Arava showed that patient's hair growth re-started 3 months after stopping Arava. You might find this information helpful -- https://www.drugs.com/sfx/arava-side-effects.html. I hope this information helps and please don't hesitate to reach out if you have any other question or concerns. I hope you start seeing some hair growth very soon! Best, Erin, RheumatoidArthritis.net Team Member.

    1. Thank you so much! I was hoping it would stop falling out soon. If it's starting to grow back that's even better!

      1. I'm currently on a break from RA meds, I was on Plaquenil and NSAIDS for 20 years. They worked well for me and didn't have much side effects. But I developed retinal toxicity from the Plaquenil and reduced kidney function from the NSAIDS so had to stop both. I have few options for pain meds basically Tylenol, cause I don't want to go the opioid route, and can't take steroids because I have type 1 diabetes. The rheumatologist wants to put me on Arava, but I'm worried about side effects. Any advice would be welcome.

        1. Hi jgpbowman. Sorry to hear you are having these treatment issues. How are you doing so far without meds? Hopefully others will chime in with their experience with Arava. In addition, I just wanted to mention that there are a number of treatment options from standard DMARDs to target specific DMARDs to biologics. This article from our editorial team gives an overview of the different types, with links to specifics: https://rheumatoidarthritis.net/treatment/drugs-and-prescription-medications-for-ra/. I also want to note that it is completely understandable to be concerned about side effects. Every medication, of course, has its side effects and it is important that the patient learn as much as possible and weigh the risks for their unique situation. I wanted to also share this article from our contributor Michael on the what he refers to as the risk to risk ratio in the decision on treatments: https://rheumatoidarthritis.net/living/the-risk-to-risk-ratio/. Your doctor should be able to further assist with options. Hoping you get some answers and relief soon. Best, Richard (RheumatoidArthritis.net Team)

      2. Has anyone taken cymbalta to help with pain? Has it helped? Did you experience any side effects?

        or create an account to reply.